Sandomigran/Pizotifen

Hi there Everyone,
I’m at my wit’s end again with MAV/vestibular migraine - tried topamax last year & couldn’t tolerate the side-effects.
My neurologist wants me to try Sandomigran/Pizotifen but I’m scared after the bad experience I had with topamax.
I have also read that Sandomigran can cause dizziness & drowsiness which are the very symptoms I’m trying to get rid of! Not to mention that it also can increase your appetite & therefore cause weight-gain.
Has anyone on here had a good result with Sandomigran/Pizotifen for insane dizzy migraines?
Thanks guys!

xx Amanda

I wasn’t able to stay on it because it is an antihistamine and antihistamines make my heart beat too fast.

It is a teeny pill but I would recommend that you start by cutting it in half. It does make you very tired - to avoid that I took it at 6pm. I was tired the next morning but able to function. After a week I went to the full dose. The tiredness did wear off after a few weeks and the increase in hunger did as well. It was the worst during the second week. It also dries you up so drink plenty!

All in all, it is a pretty benign migraine drug and hopefully, it will work for you!

Julie

Thanks so much for your post dear Julie! I’ll guess I’ll never know unless I try it! My neurologist wants me to take 0.5mgs at night time so we’ll see how it goes.
xx Amanda

First of all, Topamax probably has the highest side effect profile of any medication used for MAV. Topamax shows no commonalities with Pizotifen, so just because you had a hard time with Topamax does NOT say anything about Pizotifen. From what Ive heard, Pizotifen is an excellent medication for MAV. Dr. Granot says that this medication will whip out MAV in almost every one of his patients.

If you are seeking a medication, then your life is already effected badly by MAV. You only have room for improvement, dont be afraid of meds because they are the ticket out of MAV hell. Chanel your fear as motivation to get back to a normal life.

Thanks so much ichbindarren! So well put! xx

Hi Amanda,
I had amazing results with Pizotifen. Back in the ‘early days’ it fixed my 24/7 dizzies within a matter of weeks. Had a dry mouth and was as tired as hell for a while, but compared to the Topamax, this drug is as gentle as a summer breeze! Try not to worry too much - best wishes,
Tony.

Oh thanks so much for your words of encouragement dear Tony! I’m about to take my first tablet & so much appreciate your positive words!! Fingers crossed pizotifen works as well for me as it has for you! xx Amanda

Hi Amanda,

Like Tony, I also found pizotifen really good. In fact it pretty much cured me. My only side effects were tiredness (this wore off after a couple of weeks though) and weight gain (I never felt full when I ate, which meant a bit of a portion control problem :roll: ). The weight came off once I stopped taking the pizotifen, but I found it impossible to lose weight whilst taking it.

I took 1 mg at night, to get the full benefits. I took 0.5 to start with, but it didn’t seem to be enough.

Hi there beechleaf, thanks so much for your reply. Great to know that pizotifen helped you apart from the extra weight … I took a 0.5mg tablet last night for the first time before I went to bed - was wide awake until 3am & have only just managed to drag myself out of bed at almost 10.30am. I am feeling like a ZOMBIE!!! Hope this feeling wears off as I don’t think I could fully function in an on-going way feeling like this!!! Just so drowsy! I guess I’ll hang in there with it & see if the drowsiness goes away after a few weeks of taking it. Thanks again for sharing your experience - it is only the stories of yourself & the others here who are helping me to hang in there with this medication. :smiley: xx Amanda

I found I was more awake in the mornings if I took it earlier in the evening - like around 6pm. It did not make me super tired until bedtime around 10-11pm. This way it wears off more by the morning. And yes, the zombie feeling does get better after a few weeks.

Julie

Thanks so much Julie. I have remembered now that I had heart palpitations until 3am last night, then went into a deep sleep from which I still can’t wake up!! I am also feeling extremely agitated & “out of it”. I know it’s early days but I don’t think I could function in my full-on job teaching children, let alone do the 40 minute drive to work like this. Think I’m too scared to take another Sandomigran tonight for fear of feeling like this again tomorrow. I am also on the end of a bad MAV episode (this is day 6 & they usually last 7 days) so am just longing to feel NORMAL!!! Maybe I should try again when I’m on holidays? I just can’t stand feeling this peculiar!! xx Amanda

Amanda, why not give it a go taking it earlier, like Julie has suggested? Hopefully then the time you zonked out last night (3am) will move back to a normal bedtime. And you might also find it easier to cope with any side effects if you are still up (and distracted) rather than lying in bed thinking about it? I’d also try to get it out of your head - although I know that’s easier said than done! - about it causing you anxiety, as if you think something will then it’s bound to! Despite some exceptions on this site, most people tolerate pizotifen really easily, so try to hang onto that thought. For example, my daughter who is 14 takes 1mg at night (and has done since she was 12 and weighed less than 7 stone) with no side effects at all, although she was tired the first few weeks.

Dear All

I have recently been diagnosed with MAV and started pizotifen on friday 26/03/12 one tablet 0.50 mg at night. How long do you think pizotifen will take to kick in and get into the blood stream? I am concerned because since I started taking the tablet I noticed my dizziness for some reason in the morning when I wake up is higher than usual. So I was wondering whether I should continue taking it or change? If I am to continue taking it, when do you think I should increase the dose to 1.0 mg?

Guidance from previous PIZ users will be very much appreciated.

Hi Nabeel,

This was a diagram Granot drew for me when we discussed migraine meds – and this applies to Pizotifen. When you begin, side effects and increased symptoms can be expected but over time they drop off and the benefits kick in. It’s very early days for you and will take some time. But the fact that you have reacted to the med might be a good sign. If nothing at all was happening I might be wondering if it was going to have any effect at all.

Scott

Is there any medication like this in the US or what is the closest thing.

I think you can get Periactin in the US. Kelley will know for sure. S

Hey Scott, that was a real complicated diagram that Granot drew, real hard to understand :lol:

Christine

That diagram cost me about $180. :lol: Rocket science 101.